Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 253, NWS Kansas City, MO

August 17, 2000Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 17, 2000, 5:24 PM CDT for Henry County, Missouri. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2000, 5:24 PM CDT (22:24 UTC)
Expired
Aug 17, 2000, 6:30 PM CDT
In force
66 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 63 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:33 PM CDTThunderstorm Wind 57 EBrownington, MOTree branches up to 6 inches in diameter were downed by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2093 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 172228 COR
SVRMCI
MOC083-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION FOR PRODUCT TYPE
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
524 PM CDT THU AUG 17 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HENRY COUNTY IN WEST CENTRAL MISSOURI
  
* UNTIL 630 PM CDT

* AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DEEPWATER...OR ABOUT 9 MILES SOUTH OF
  CLINTON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COAL AT 550 PM CDT
  TIGHTWAD AT 605 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 3837 g9406 3823 9406 3824 9355 3840 9354

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:10 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 17, 4:10 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 PM CDT THU AUG 17 2000

CD FNT AT 2000 UTC APPRS TO BE JUST S OF EMP EAX IRK LN. IMPRESSIVE
TEMP CONTRAST AHD OF BHD FNT AND SGFNT BRK IN THE HEAT ON THE WAY.
MVMNT OF FNT HAS BEEN A TAD SLWR THAN THINKING FM PRIOR TWO FCST
PKGS BUT LTL OR NO CHGS WERE MADE IN TEMP FCST. FCST CONCERN FOR
TNGT IS PCPN THREAT. RUC HAS DONE WELL IN KEYING IN ON KINEMATIC
DEFORMATION ZN OVR SE NE. IR LOOP STILL SHWS COOL TOPS BUT 88-D
RETURNS AND SFC DATA INDICATE NO PCPN REACHING GROUND. LEFT CLDS IN
FCST WITH NO MENTION OF PCPN THIS EVNG ACR NW ZNS. FNT MVG THRU NE
MO ATTM WHICH IS WHERE AXIS OF STRONGEST INSTABILITY SITS SO LEFT
CHC POPS FOR ISOLID THNDR THIS EVNG. FTHR TO S CD FNT BEGINING TO
LIGHT UP 88-D OVR XTRM SE CWA WHICH IS SW TAIL OF AFOREMENTIONED
INSTABILITY AXIS. TEMPS WITHIN A FEW DEG OF 100 THIS PM IN THIS AREA
AND WITH LWR DEW PTS CONCERNED THAT SCT HIGHER BASE CNVTN MAY RESULT
IN POTENTIALLY DAMAGING TSTM WNDS. CROS-SECT FCST DATA SHWS A MORE
SHALLOW FNTL SLOPE THAN FCST BY YESTERDAYS MODEL DATA. SO CONCERNED
THAT POST FNTL PCPN THREAT MAY LINGER A GOOD PART OF TNGT IN SE CWA.

MODELS SHW KINEMATIC DEFORMATION ZN SHEARING APPART THRU EVNG HRS
ACR NRN NRN MO BUT FRONTOGENTIC INDUCED DEFORMATION(AS DEPICTED BY
DVRGNC OF QN FIELDS) FCST BY MODELS TO HOLD ITS GROUND OVR CNTL AND
ERN MO WELL INTO 0600-1200 UTC FRI TIME FRAME. WV LOOP SHWS MORE MID
LVL MSTR AIMED AT THIS AREA OF CONCERN FM MONSOONAL TELECONNECTION.
WITH THESE INGREDIENTS IN PLACE WENT WITH CHC POP THRU ALL OF TNGT
SE ZNS.

CROS-SECT DATA SHWS CAA NOT AS STOUDT ACR CWA SO USED RANGES UPWRD
ALL ZNS WITH COLDEST NUMBERS FCST OVR NW MO. XPTD SUNSHINE ON FRI
AND CAA BECMG NEUTRAL THINK THAT TEMPS SHLD REVOCER TO NR 80 OR
BETTER MOST ZNS.

MODELS SHWS STG LWR TROPOSPHERIC FRONTOGENESIS AND PROGRESSIVE SHRT
WV TRACKING ALG TOP OF DISPLACED UPR RDG FOR SAT OVR CWA. WITH
AFOREMENTIONED MONSOONAL TELECONNECTION STILL IN PLACE STAGE MAY BE
SET FOR A GOOD ISENTROPIC LIFT INDUCED SOAKING RAIN WITH PSBL
EMBEDDED ELEVATED CNVTN. MODEL CROS-SECT DATA SHWS ELEVATED
POTENTIAL ABV 750 HPA ON SAT WITH SGFNT MID TROPOSPHERIC MSTR INFLW.
INTRODUCED CHC POPS ALL ZNS. WITH XPTD CLD CVR AND PCPN THREAT
UNDERCUT GUIDANCE ALL ANS BY A CAT OT TWO.

MED RANGE MODELS SUGGEST SVRL MORE MONSOONAL FEATURES FOR NEXT WK SO
INSERTED PCPN THREAT MON/TUE TIME FRAME AND TRENDED TEMPS BACK TWRDS
NRML.

.EAX...NONE.

BODNER

In the hours before

Special weather statement, Aug 17, 1:00 PM CDT, 4 hours 24 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU AUG 17 2000

...A FEW SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON OR EARLY
THIS EVENING FOR PORTIONS OF THE AREA...

FORECAST...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON OR EARLY THIS EVENING SOUTHEAST OF A LINE FROM MACON TO
MARSHALL TO CLINTON. THE PRIMARY THREAT IS DAMAGING WINDS. SPOTTER
ACTIVATION MAY BE NEEDED IN THESE AREAS. IN ADDITION...EMERGENCY
MANAGERS SHOULD BE REMAIN ALERT FOR ANY UPDATES THIS AFTERNOON.
OUTSIDE THE THREAT AREA...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS WILL OCCUR...BUT ARE NOT EXPECTED TO BE SEVERE.

HEAT INDICES WILL ALSO CLIMB TO BETWEEN 100 AND 105 DEGREES
SOUTHEAST OF A LINE FROM MACON TO CARROLLTON TO HARRISONVILLE TO
PAOLA.

DISCUSSION...A COLD FRONT LOCATED FROM JUST WEST OF KIRKSVILLE TO
NEAR KANSAS CITY WILL PROGRESS SOUTHEAST THROUGHOUT THE AFTERNOON.
THE AIR MASS AHEAD OF THE FRONT HAS BECOME VERY WARM AND UNSTABLE.
WIND PROFILES AND RELATIVELY WARM MID LEVEL TEMPERATURES SUGGEST
THAT THUNDERSTORMS ARE NOT EXPECTED TO BE WIDESPREAD.

COOLER AND DRIER WEATHER IS ON TAP FOR FRIDAY. LOOKING AHEAD TO THE
WEEKEND...LATEST DATA SUGGEST THE POSSIBILITY FOR STRONG
THUNDERSTORM DEVELOPMENT ON SATURDAY AS WARM AND MOIST AIR BEGINS A
RETREAT BACK NORTH TOWARD THE REGION.

DB

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.